Alert archive / New York / Special Weather Statements in 2017
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jul 5, 2017, 8:02 PM EDT for Cattaraugus County, New York. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2017, 8:02 PM EDT (00:02 UTC)
- Expired
- Jul 5, 2017, 8:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Buffalo, NY
County Cattaraugus County, NY
The radar
The Buffalo radar (KBUF), 70 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 75 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1595 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
679
WWUS81 KBUF 060002
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
802 PM EDT WED JUL 5 2017
NYZ020-085-060045-
Cattaraugus-Southern Erie-
802 PM EDT WED JUL 5 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CATTARAUGUS AND SOUTHERN
ERIE COUNTIES...
At 802 PM EDT, a strong thunderstorm was located 8 miles northwest of
Salamanca and moving northeast at 10 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Salamanca, Springville, Ashford, Franklinville, Ashford Hollow, Great
Valley, New Albion, Little Valley, East Otto and Cattaraugus.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4229 7895 4255 7859 4232 7831 4231 7831
4215 7884
TIME...MOT...LOC 0002Z 234DEG 8KT 4226 7881
$$
ReynoldsWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 5, 7:24 PM EDT, 38 minutes earlier.
Area forecast discussion, Jul 5, 7:24 PM EDT, 38 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 724 PM EDT Wed Jul 5 2017 .SYNOPSIS... Moisture will increase over the region tonight and Thursday with a slowly increasing chance of showers and thunderstorms, mainly east and south of the Niagara Frontier. A cold front will approach and eventually move through Western New York on Friday with a better chance of more widespread showers and thunderstorms. Some lingering widely scattered showers will be possible Saturday, but otherwise expect a mainly dry weekend with cooler temperatures. && .NEAR TERM /THROUGH THURSDAY/... Visible satellite imagery showing an arc of congested cumulus along a convergence zone from Cattaraugus County into the western Finger Lakes, with radar imagery showing a few isolated showers drifting ENE along this boundary across the Southern Tier. The isolated showers will continue into this evening as the convergence zone is maintained by a weak inverted trough and the remnants of daytime lake breeze boundaries. Areas closer to the lakeshores will be clear through this evening with stable lake shadows slowly fading. Surface high pressure will slowly move off the East Coast this evening while moisture moves in from the South and Midwest. This, together with a weakening cap at about 750mb, will allow for isolated convective development to continue into the evening, mainly well inland from the interior Southern Tier into the Western Finger Lakes, and eventually into the Tug Hill region overnight. One feature to watch will be the weak shortwave trough moving NE through Ohio this evening, as this may be a trigger for overnight albeit weak convection. But, without typical daytime surface boundaries, pinpointing timing and location will be difficult, although high res convective allowing models suggest a better chance from about the Finger Lakes region northeast into Eastern Lake Ontario overnight. Dewpoints will continue to creep upward through the 60s overnight. This will result in a more muggy feel to the air compared to the past few nights. Thursday...the continued SSW flow into the region will result in a weak SW-NE oriented surface trough across WNY. This, together with afternoon lake breezes, should result in a little more coverage of showers and possible thunderstorms, with higher confidence E/SE of the Niagara Frontier/Lake Erie shoreline due to lake shadowing. Still, the the majority of the day for all areas should be precipitation free with the showers being scattered and short lived in nature. By this time, higher dewpoints will have made it north across the region, resulting in somewhat uncomfortable conditions as high temperatures in the low to mid 80s at lower elevations and upper 70s higher terrain, and these will be accompanied by dew points in the mid to upper 60s. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... Unsettled weather continues across the region during this period. There will be some lingering showers to start out Thursday night but these will taper off as a weak ridge of surface high pressure builds across the CWA. It will be a warm, muggy night with lows mainly in the mid to upper 60s but a bit cooler across the interior southern tier and north country. On Friday an approaching cold front brings the likelihood of pre- frontal showers and thunderstorms during the afternoon hours with the entire region is in SPCs marginal risk area. The front is forecast to be on the western New York doorstep right around 00Z. Temperature-wise it will be another warm, humid day with highs in the low to mid 80s away from the cooling effects of the lakes. The cold front crosses the forecast area Friday night. Showers and thunderstorms taper off from west to east overnight. Temperatures will be a few degrees cooler than Thursday night dipping down into upper 50s to low 60s. On Saturday lingering morning showers across the north country taper off. While most of the region will be rainfree through the day there could be some diurnal showers developing during the afternoon but certainly only scattered. Look for noticeably less humid and cooler conditions as highs will generally range from the upper 60s to mid 70s. High pressure begins to build over the region Saturday providing clear skies that will allow temps to cool into the low to mid 50s. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... The forecast for Sunday into the middle of next week will be controlled by a broad mid-upper level trough across the Great Lakes and New England downstream of an amplified western CONUS ridge. This trough will ensure temperatures which will run slightly below to near normal with comfortably humidity levels. Highs will largely peak in the 70s with overnight lows dipping down into the 50s. The cool air aloft within the trough will likely keep around partly to mostly cloudy skies much of the time especially during the afternoon time periods with diurnal instability. The trough will also keep a threat for showers and possible thunderstorms each day as it lingers over our region. While not expecting a washout any particular day have included broad brush chance POPs through Wednesday. Any more widespread periods of shower and thunderstorm activity will be tied to the passage of a shortwave or surface front. The 12z medium range guidance remains in wide disagreement with any of these features. For example the EC brings a front through on Sunday then shows Mon-Tues dry followed by a chance of precipitation again on Wednesday while the GFS and GEM models focus precipitation on Mon-Tuesday. This disagreement leads to low confidence in the precipitation forecast through the long term thus the reason for an extended period of broadbrush chance POPs. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... Widely scattered showers and isolated thunderstorms will continue this evening from the interior Southern Tier into the western Finger Lakes. The heavier showers may produce isolated/brief MVFR to IFR conditions, otherwise VFR will prevail this evening. Overnight a few isolated showers may continue from the Southern Tier into the Finger Lakes and Tug Hill region. Some MVFR CIGS may develop across the higher terrain of the Southern Tier, otherwise VFR will continue. On Thursday scattered showers and isolated thunderstorms will develop from midday through the afternoon, with the best coverage likely inland and away from the stabilizing influence of the lakes. The heavier showers may again produce brief/isolated MVFR to IFR, otherwise VFR will prevail outside of some MVFR CIGS across the higher terrain of the Southern Tier. Outlook... Friday...VFR/MVFR with -SHRA/-TSRA likely. Saturday...VFR...isolated to scattered MVFR with -SHRA/TSRA. Sunday...VFR. Monday...VFR...isolated to scattered MVFR with -SHRA/TSRA. && .MARINE... High pressure over the East Coast will move offshore overnight and allow a weak trough to develop over Western NY by Thursday. This will allow some convection to develop overnight and Thursday, mainly on and S/SE of lake breezes. A cold front will swing across the Eastern Great Lakes Friday night, with both westerly winds and waves increasing possibly to small craft advisory thresholds late Friday night and into Saturday morning. High pressure will move across the mid Atlantic on and provide the region with a quiet weather pattern on Sunday. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...HITCHCOCK/ZAFF NEAR TERM...HITCHCOCK/ZAFF SHORT TERM...LEVAN LONG TERM...SMITH AVIATION...HITCHCOCK MARINE...ZAFF
Hazardous weather outlook, Jul 5, 5:15 AM EDT, 14 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 515 AM EDT Wed Jul 5 2017 NYZ001>008-010>014-019>021-085-060915- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 515 AM EDT Wed Jul 5 2017 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-060915- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 515 AM EDT Wed Jul 5 2017 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Jul 5, 8:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
802 PM EDT WED JUL 5 2017
NYZ020-085-060045-
Cattaraugus-Southern Erie-
802 PM EDT WED JUL 5 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CATTARAUGUS AND SOUTHERN
ERIE COUNTIES...
At 802 PM EDT, a strong thunderstorm was located 8 miles northwest of
Salamanca and moving northeast at 10 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Salamanca, Springville, Ashford, Franklinville, Ashford Hollow, Great
Valley, New Albion, Little Valley, East Otto and Cattaraugus.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4229 7895 4255 7859 4232 7831 4231 7831
4215 7884
TIME...MOT...LOC 0002Z 234DEG 8KT 4226 7881
ReynoldsThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 9:14 PM EDT | Special Weather Statement | BUF | Cattaraugus | 91 min |
Nearby
Special Weather Statements in New York, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.